Arizona, 2011

Damaging Wind in Arizona, August 4, 2011

August 4, 2011 · NWS TWC · 1 event in 1 county or zone

Increasing moisture and favorable upper level flow allowed for isolated to scattered afternoon and evening thunderstorms. A few of the storms produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Increasing moisture and favorable upper level flow allowed for isolated to scattered afternoon and evening thunderstorms. A few of the storms produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 4, 9:30 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 4, 9:30 AM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST THU AUG 04 2011

.SYNOPSIS...THE WEATHER PATTERN WILL CONTINUE TO PROVIDE SOUTHEAST
ARIZONA WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THE
NEXT FEW DAYS.

&&

.DISCUSSION...OUTFLOW INTERACTIONS FROM THE NORTHWEST DEVELOPED
ISOLATED STORMS EARLIER THIS MORNING...GENERALLY NEAR TUCSON AND
ACROSS THE NATION. PRECIPITABLE WATER VALUES THIS MORNING...USING
VARIOUS SOURCES...WERE 1.25"-1.50" RANGE. SO STILL PRETTY MOIST OUT
THERE.

12Z UPPER AIR PLOTS SHOWED A WEAK KINK IN THE SW FLOW ALOFT OVER THE
DESERT SW...UP IN THE 400-200 MB AREA. THIS IS VISIBLE ON THE WATER
VAPOR IMAGERY AND WAS LOCATED OVER YUMA COUNTY SOUTH TO NEAR ROCKY
POINT. BOTH THE 12Z RUNS OF THE NAM/GFS INITIALIZED THIS WELL AND
MOVE IT EAST ACROSS THE AREA TODAY...AND INCREASED DIFFLUENT FLOW A
BIT OVER THE AREA. NAM/GFS/RUC ALL AGREE THAT ACTIVITY THIS
AFTERNOON WILL FIRST START IN THE WHITES AND SOUTH AND WEST OF
TUCSON...ACROSS SRN PART OF THE NATION...WITH THE REST OF THE AREA
GETTING INTO LOW SCATTERED COVERAGE GOING INTO THE EVENING HOURS.
MOST AREAS WILL LIKELY HAVE TO RELY ON OUTFLOW INTERACTIONS. CAN'T
RULE OUT SEEING A STORM OR TWO POP UP AGAIN IN THE OVERNIGHT HOURS.

&&

.AVIATION...ISOLD/SCT TSRA/SHRA WILL DEVELOP AFT 19Z TODAY AND
CONTINUE THRU 06Z FRIDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 35
KTS ASSOCIATED WITH THE STRONGER TSRA. PRECIP TO DECREASE IN
COVERAGE 06Z-12Z FRIDAY. SURFACE WIND MAINLY LESS THAN 10 KTS INTO
FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. NORMAL DIURNAL
WIND TRENDS WILL OCCUR EXCEPT STRONG AND GUSTY WIND WILL PREVAIL
NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 9:09 AM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
909 AM MST THU AUG 4 2011

AZZ501>515-050600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
909 AM MST THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF
HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS.
MODERATE RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING
NEAR AND DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING THROUGH WEDNESDAY. THE STRONGEST STORMS WILL PRODUCE
BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS.
MODERATE RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING
NEAR AND DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 4, 1:19 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST THU AUG 4 2011

AZZ503-515-042045-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-UPPER SANTA CRUZ RIVER
AND ALTAR VALLEYS INCLUDING NOGALES AZ-
119 PM MST THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 145 PM
MST...

AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS BETWEEN THE EAST SLOPES OF THE BABOQUIVARI
MOUNTAINS AND STATE HIGHWAY 286...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAY 286 AND
ARIVACA ROAD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3187 11130 3156 11147 3159 11164 3197 11155
TIME...MOT...LOC 2019Z 302DEG 6KT 3186 11154

KD
Special weather statement, Aug 4, 2:23 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST THU AUG 4 2011

AZZ502-515-042145-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-
223 PM MST THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 245 PM
MST...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF SELLS. THIS STORM WAS NEARLY
STATIONARY. OTHER STRONG SLOW MOVING STORMS WERE NEAR SAN ISIDRO.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN WHICH MAY LEAD TO PONDING OF WATER IN LOW SPOTS.

AREAS AFFECTED BY THIS STORM INCLUDE...SELLS...VAMORI...COWLIC...
FRESNAL CANYON...SAN ISIDRO...AND COMOBABI.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3155 11175 3169 11219 3212 11186 3202 11153
TIME...MOT...LOC 2121Z 168DEG 5KT 3167 11195

KD

The radar

The Tucson radar (KEMX), 56 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Cruz

When
August 4, 2:26 PM MST
Where
Santa Cruz County, 0.91 mi NW of (Ols) Nogales Intl Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.430, -110.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339744.